New Mexico, 2011

Drought in New Mexico, November 1 to 30, 2011

November 1 to 30, 2011 · NWS EPZ · 7 events in 7 counties and zones

Drought conditions started to ease a bit across Southern New Mexico during the month of November as a couple of storms brought significant rain, especially to the Bootheel and Gila regions. The month started out with far Southwest New Mexico and Eastern Otero County in Exceptional(D4) drought which was dropped to Extreme(D3) drought by the end of the month.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Drought conditions started to ease a bit across Southern New Mexico during the month of November as a couple of storms brought significant rain, especially to the Bootheel and Gila regions. The month started out with far Southwest New Mexico and Eastern Otero County in Exceptional(D4) drought which was dropped to Extreme(D3) drought by the end of the month. Most of the remainder of the area was in Extreme(D3) drought through the entire month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 31, 2:03 PM MST, 9 hours 57 minutes earlier.

Area forecast discussion, Oct 31, 2:03 PM MST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
303 PM MDT MON OCT 31 2011

.SYNOPSIS...
A DRY BUT FAIRLY ACTIVE WEATHER PATTERN IS SILL LIKELY FOR THIS
WEEK STARTING WITH A MODERATELY STRONG COLD FRONT FROM THE NORTH
WEDNESDAY EVENING. THIS FRONT WILL BRING COOLER TEMPERATURES AND
BREEZY NORTHEAST WINDS ESPECIALLY TO THE WESTERN SLOPES OF AREA
MOUNTAINS BY THURSDAY. A SECOND AND STRONGER PACIFIC UPPER LEVEL
TROUGH AND FRONTAL SYSTEM WILL MOVE INTO THE BORDERLAND STARTING
FRIDAY BEFORE EXITING SATURDAY AFTERNOON. THIS SYSTEM WILL BRING
FAIRLY STRONG GUSTY WESTERLY WINDS ALONG WITH A SLIGHT RISK OF
RAIN AND HIGH ELEVATION SNOW SHOWERS ACROSS THE NORTHERN PORTIONS
OF OUR FORECAST AREA. TEMPERATURES WILL DROP TO SLIGHTLY BELOW
NORMAL BY THE WEEKEND. IN THE LONGER TERM...ANOTHER EVEN STRONGER
STORM SYSTEM IS FORECAST TO MOVE INTO SOUTHERN NEW MEXICO AROUND
TUESDAY OF NEXT WEEK BRINGING COLDER TEMPERATURES...WINDS...AND A
CHANCE FOR RAIN AND SNOW SHOWERS.

&&

.DISCUSSION...
HOPE YOU ENJOYED TODAY AND JUST IN CASE YOU MISSED IT YOU WILL
HAVE ANOTHER CHANCE TUESDAY WITH A MAX TEMP AROUND 81 NOTING THAT THE
THE MAX FOR THE DATE IS 84. AND AS USUAL FOR THIS TIME OF YEAR
THIS WILL SIGNAL THAT A CHANGE IS ON THE WAY. IN FACT WITH OUR
FAIRLY ACTIVE WX PATTERN NOW IN PROGRESS DEMONSTRATING THE
DEVELOPING/ONGOING LA NINA...WE SEE 3 CHANGES IN THE OFFERING OVER
THE NEXT 7 DAYS. NUMBER 1 WILL BE A MODERATELY STRONG SHORT WAVE
TROUGH MOVING THROUGH THE CENTRAL ROCKIES WEDNESDAY DROPPING A COLD
FRONT INTO THE BORDERLAND BY WEDNESDAY EVENING AND NIGHT. THE
SYSTEM IS DRY AND WILL PRODUCE ABOUT 10 TO 15 DEG F OF COOLING
THURSDAY. SURFACE GRADIENTS IN 2 OUT OF 3 MODELS SUGGEST WINDS MAY
BRIEFLY GUST LOCALLY FROM 40 TO 45 MPH WEST OF AREA MOUNTAINS
WEDNESDAY NIGHT AND EARLY THURSDAY. THE OVERALL UPPER AIR PATTERN
OVER THE U.S. IS ZONAL AND PROGRESSIVELY FAST AND SYSTEM NUMBER 2
FROM THE PACIFIC NORTHWEST WILL DROP IN BY LATER FRIDAY INTO
SATURDAY SCOURING OUT THE COOLER AIR AND BRINGING IN WINDY
CONDITIONS FROM THE WEST ALONG WITH A SLIGHT RISK OF RAIN AND HIGH
ELEVATION BRIEF SNOW SHOWERS TO THE GILA WILDERNESS AND THE
SACRAMENTO MOUNTAINS. THIS SYSTEM IS INTERESTING IN THAT IT HAS
THE POTENTIAL TO GIVE US WIND ADVISORIES AND EVEN A POTENTIAL HIGH
WIND WARNING FOR THE UPPER ELEVATIONS OF THE SACRAMENTOS. AT THIS
TIME THE FORECAST IS FOR THE STRONG PACIFIC FRONT TO MOVE THROUGH
FRIDAY NIGHT WITH THE TROUGH FOLLOWING EARLY SATURDAY
MORNING...THUS THE PHASE IS OFF 6 12 HOURS FOR A GENERAL AREA WIDE
HIGH WIND EVENT BUT THIS WILL HAVE TO BE WATCHED. ALSO THERE IS A
POSSIBILITY FOR RED FLAG CONDITIONS PARTICULARLY IN THE LOWLANDS
EAST OF THE RIO GRANDE. WINDS COULD BE QUITE GUSTY EAST OF THE
FRANKLIN MOUNTAINS FRIDAY NIGHT. THE GFS PUTS 50-60 KTS AT 700 MB
OVERHEAD KELP AROUND 06Z FRI WITH 70-80 KTS (ALSO 700 MB) OVER
CENTRAL NEW MEXICO AT THIS TIME. THIS SYSTEM IS FORECAST TO
RAPIDLY EXIT OUR AREA SATURDAY WITH QUITE A RELAXATION IN THE
SURFACE PRESSURE GRADIENT BY SATURDAY LATE AFTERNOON SO FOR NOW
LOOKS LIKE WINDY FRIDAY...VERY WINDY EAST SLOPES FRIDAY NIGHT WITH
GRADUAL DECREASING WINDS SATURDAY BUT STILL FAIRLY BREEZY. THIS
WILL LEAD US INTO SYSTEM NUMBER 3 AND AS IS TYPICAL WITH THESE
RAPID SYSTEMS...EACH ONE DIGS A LITTLE DEEPER AND SINCE WE ARE
LOOKING OUT AT 192 HOURS...WE SEE THE DIVERGENCE IN THE GFS AND
EURO WITH INITIALLY THE GFS A LITTLE FARTHER NORTH AND SLOWER BY
ABOUT 24 HOURS THAN THE EURO WHICH PUTS A CLOSED 551 DM LOW WITH
540 1000/500 DM THICKNESS OVER SOUTHERN NEW MEXICO AND THE GFS A
LITTLE FARTHER NORTH AND LESS INTENSE 24 HOURS LATER. SO AT LEAST WE
HAVE SOMETHING INTERESTING TO SPECULATE ABOUT FOR NOW...INCLUDING
THE DREADED "S" WORD BUT REMEMBER...BEFORE YOU GET TOO EXCITED...
WE ARE 192 HOURS OUT.

&&

.AVIATION...VALID 01/00Z-02/00Z.
LIGHT WINDS AND FEW200-250 EXPECTED THRU 18Z. AFT 18Z SKC-FEW250
WITH WINDS BECOMING 25013G23KT AT ALL TERMINALS.

&&

.FIRE WEATHER...
A SERIES OF STORM SYSTEMS WITH EACH ONE STRONGER THAN THE PREVIOUS
WILL BE MOVING ACROSS THE REGION OVER THE COMING WEEK. AHEAD OF THE
FIRST SYSTEM...TEMPERATURES WILL WARM ON TUESDAY INTO THE UPPER 70S
TO LOWER 80S WITH WEST-SOUTHWEST WINDS INCREASING TO AROUND
15-20 MPH.  THE FIRST STORM SYSTEM WILL MOVE THROUGH WEDNESDAY WITH
A COLD FRONT WHICH WILL DROP TEMPERATURES ABOUT 5 TO 10 DEGREES WITH
COOLER AIR CONTINUING TO FILTER IN FOR THURSDAY.

THE NEXT SYSTEM WILL MOVE THROUGH LATE FRIDAY INTO SATURDAY WITH
SOME VERY STRONG WINDS POSSIBLE FRIDAY NIGHT INTO EARLY
SATURDAY...ESPECIALLY ON EASTERN MOUNTAIN SLOPES. TEMPERATURES WILL
WARM BACK INTO THE 70S FOR FRIDAY AHEAD OF THIS SYSTEM AND COMBINE
WITH WINDY CONDITIONS TO CREATE NEAR CRITICAL CONDITIONS AS MINIMUM
RELATIVE HUMIDITIES AT THIS TIME ARE EXPECTED TO BE AROUND 15-20
PERCENT. SOME LIGHT RAIN AND SNOW SHOWERS ARE POSSIBLE FOR THE
HIGHER ELEVATIONS DURING THIS TIME. HIGHS WILL FALL BACK INTO THE
60S WITH THIS SYSTEM ON SATURDAY.

&&

26 - GRZYWACZ

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 49  81  52  75  41 /   0   0   0   0   0
SIERRA BLANCA TX        40  78  42  71  28 /   0   0   0   0   0
LAS CRUCES              44  81  46  73  35 /   0   0   0   0   0
ALAMOGORDO              44  79  46  72  34 /   0   0   0   0   0
CLOUDCROFT              34  63  36  52  24 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   44  80  46  70  33 /   0   0   0   0   0
SILVER CITY             42  75  42  67  32 /   0   0   0   0   0
DEMING                  44  80  46  72  33 /   0   0   0   0   0
LORDSBURG               45  79  47  73  33 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

20/26  NOVLAN / GRZYWACZ
Hazardous weather outlook, Oct 31, 4:00 AM MST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
500 AM MDT MON OCT 31 2011

NMZ022>025-030>032-TXZ055-056-011245-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
500 AM MDT MON OCT 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

BREEZY WINDS WITH A WEATHER FRONT ON WEDNESDAY WILL BRING COOLER
TEMPERATURES ON THURSDAY. STRONG GUSTY WINDS ON FRIDAY WITH SOME
BLOWING DUST. A SLIGHT CHANCE OF RAIN AND SNOW SHOWERS IN THE
MOUNTAINS FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

Event by event

7 drought. Local standard time, as filed.

Drought, Sierra County Lakes Region

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Sierra County Lakes Region forecast zone
Reported by
Official NWS Observations

The entire Sierra County Lakes Region was in Extreme(D3) drought through the month of November. Truth or Consequences received 0.54 inches of rain which was 0.14 inches below normal.

Drought, Southern Desert

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southern Desert forecast zone
Reported by
Official NWS Observations

The entire zone remained in Extreme(D3) drought during the month of November. New Mexico State University received 0.42 inches of rain which was near normal for the month.

Drought, Southern Sacramento Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southern Sacramento Mountains forecast zone
Reported by
Official NWS Observations

All of the Southern Sacramento Mountains were in Exceptional(D4) drought to start the month. By the end of November, only the extreme southeast section of the mountains were still in Exceptional(D4) drought and the remainder of the area was in Extreme(D3) drought. The Cloudcroft COOP Observer received 1.34 inches of rain for the month which was just 0.10 inches below normal.

Drought, Southwest Desert Mimbres Basin

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southwest Desert Mimbres Basin forecast zone
Reported by
Official NWS Observations

The southwest portion of Luna County started the month in Exceptional(D4) drought with the remainder of the county in Extreme(D3) drought. At the end of the month, the entire zone was in Extreme(D3) drought. The Deming ASOS recorded 1.55 inches of rain for the month which was 0.84 inches above normal.

Drought, Southwest Desert/Boothill

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southwest Desert/Boothill forecast zone
Reported by
Official NWS Observations

The entire zone started out November in Exceptional(D4) drought. By the end of the month, the entire area was in Extreme(D3) drought. The COOP at Antelope Wells received 3.91 inches of rain for the month which was over 3 inches above normal.

Drought, Southwest Mountains/Lower Gila Region

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southwest Mountains/Lower Gila Region forecast zone
Reported by
Official NWS Observations

The extreme southwest corner of the zone started out in Exceptional(D4) drought with the remainder of the zone in Extreme(D3) drought. At the end of the month there was little change across the area. The COOP observer at Faywood received 1.70 inches of rain which was over an inch above normal.

Drought, Tularosa Basin/Southern Desert

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Tularosa Basin/Southern Desert forecast zone
Reported by
Official NWS Observations

Initial drought conditions ranged from Exceptional(D4) drought over the southeast portion of the zone to Severe(D2) drought over the southwest corner. There was little change during the month of November. The COOP observer in Orogrande received just 0.23 inches of rain which was 0.23 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354220, 354221, 354223, 354226, 354228, 354230, 354235.